How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Joan Your Own Question
Joan
Joan, Vet Tech
Category: Dog
Satisfied Customers: 17414
Experience:  Vet Tech for over 35+ years working w/Dogs/Rescues
5071285
Type Your Dog Question Here...
Joan is online now
A new question is answered every 9 seconds

I applied hydrocortisone cream to some of my dogs hot spots

Customer Question

I applied hydrocortisone cream to some of my dogs hot spots and i think she may have ingested the cream because all of a sudden she has diarrhea .
should i treat the diarrhea at home and let it pass or do I need to take her to the vet?
Is it possible that the diarrhea could just be stress related due to the discomfort from the spots?
Submitted: 1 year ago.
Category: Dog
Expert:  Joan replied 1 year ago.

Hello,

Thank-you for requesting me. I have been a Vet tech for 30+ years with interest in Canine health.

Is the diarrhea bloody?

What breed is she?

Any Vomiting?

How many hot spots does she have?

Is all your are using Cortisone cream?

Could she have gotten into something other than the cortisone?

Joan

Customer: replied 1 year ago.
No just very mucusy was dark now getting lighter,no vomitting,probably about 6- she recently got groomed for summer weather hair-cut down very short from a long length) noticed them now that her hair is short she was scratching at them a lot.Cortisone cream, vitamin e, and at first to clean it applied like a spray bacitracin with lidocaine..I suppose she could have but its very unlikely that she got into something Ive been with her since before the diarrhea started.
Customer: replied 1 year ago.
she is a Coton De Tulear
Expert:  Joan replied 1 year ago.

Hi,

Thank-you for the information. For hot spots we want them to dry, so we need to clean them with a Diluted Betadine and water solution to a dark tea color. Hot spots are moist Dermatitis, so we want to clean as I just said and use the spray Baciitricin. We should also have her on an oral antibiotic to help fight internally the bacteria that is causing the infection. You should have an e collar on to shop any licking or chewing. As far as the Diarrhea we can use some Koapecate at .5-1 ML per pound of Body weight every 4-6 hours to stop the diarrhea.http://www.peteducation.com/article.cfm?c=26+1303&aid=1431 You can go a more natural method of using Pure Canned Pumpkin(Not Pie Filling) at one tablespoon mixed in the food . I suggest a bland diet like skinless chicken breast deboned, 1 part to 3 parts white rice. This allows the stomach to rest and the diarrhea to lessen with either the Kaopectate or the Canned Pumpkin. This could very well be a combination of Stress as well as the Cortisone Cream. If yo notice more thirst and more frequent urination that would also be a result of the Cortisone cream. There is a leave on conditioner called Resicort I suggest to help with itching: http://www.drsfostersmith.com/product/prod_display.cfm?pcatid=25290 I do suggest seeing the Vet for an oral antibiotic to expedite healing.

Please let me know if I have addressed your concerns, if I have please rate my service positive. If you need further help please hit reply.

Expert:  Joan replied 1 year ago.
Hi,
I'm just following up on our conversation about your pet. How is everything going?
Joan